Louisiana, 2023

Wildfire in Louisiana, August 14, 2023

August 14, 2023 · NWS SHV · 1 event in 1 county or zone

Wildfires occurred on the afternoon of August 14, 2023, near the Florien and Mount Carmel communities in southeast Sabine Parish. Approximately 2,100 acres along with eighteen structures were damaged or destroyed, including 10 residential homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Wildfires occurred on the afternoon of August 14, 2023, near the Florien and Mount Carmel communities in southeast Sabine Parish. Approximately 2,100 acres along with eighteen structures were damaged or destroyed, including 10 residential homes. No injuries or fatalities were reported, and the wildfires were fully contained by later that evening. Evacuations were ordered for some residents along State Highway 118 and several other parish roads which were closed to traffic, and the Florien Civic Center was opened to evacuees. A command center was also set up at the Florien Fire Station where water and food was available for anyone displaced by the fires. It is suspected that the cause of the fires was a spark from a downed utility pole on Mt. Carmel Cutoff Road.

This wildfire occurred within a broad area where severe (D2) to extreme (D3) drought conditions were observed during mid-August, while daily high temperatures soared to well over 100 degrees and minimum relative humidity values dropped to near 20% or less. Although wind speeds were not particularly high, the combination of critically to extremely dry vegetation and very low relative humidity values provided nearly ideal conditions for rapid ignition and spreading of wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 14, 11:49 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 14, 11:49 AM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1249 PM CDT Mon Aug 14 2023

...New AVIATION...

.UPDATE...
Issued at 1033 AM CDT Mon Aug 14 2023

The radar and satellite imagery this morning revealed a gravity
wave moving south through the heart of the region. This was
produced by overnight/early morning convection well to the north,
but it was accompanied by a wind shift to the west/northwest at
many stations. Unfortunately, this is not the cold front headed
this way and this cold front will only starting seeping into the
our Four State region this afternoon. No major changes to the
forecast as isolated showers and storms (10 to 20 percent chance)
still appear possible late this afternoon through tonight along
and just ahead of the cold front as it moves in late.
Compressional warming ahead of the cold front could possibly boost
afternoon temperatures slightly across the heart of the region -
which is not what anybody wants to hear. Only boosted temperatures
about a degree in this area, but it now makes it a better
possibility of setting or tying a record high for the date at
SHV/GGG/MLU/LFK with highs in the 104 to 106 ballpark. The heat
product layout appears ok given the slight adjustments which take
into account slight cooling today in the far northwest. At least
some cooling for all will not come in for most until tonight or
early tomorrow. /50/

&&

.SHORT TERM...
(Monday through Tuesday)
Issued at 103 AM CDT Mon Aug 14 2023

A weak frontal boundary will drift south across the region today.
A broad upper-level trough attached to a low centered aross the
Great Lakes will drive the previously established upper-level
ridge southward across the northern gulf coast while the center of
the ridge retrogrades westward into Texas and New Mexico. As a
result of this shift in the upper-ridge, much of Oklahoma and
Arkansas on the northern periphery of the ridge will experience
nearly zonal flow aloft allowing for increased diurnal mixing
across these areas.

At the surface, the frontal boundary will slide south across the
region today, becoming latitudinally oriented along the I-20
corridor by midday. A few showers and thunderstorms may develop
along the front at the time of peak heating due to a slightly more
unstable environment with the retreating ridge. Event though
convection is forecast to be isolated in nature, strong wind
gusts may be possible.

In terms of heat headlines, an Excessive Heat Warning remains in
effect across northwest Louisiana and east Texas as well as a few
adjacent counties in south Arkansas. Most of these areas are
forecast to remain under the influence of the ridge and will also
remain south of the front through much of the day. Moisture
pooling ahead of the boundary will drive heat index values to
around 110 degrees. North of the front, across southeast Oklahoma
and portions of southwest Arkansas, afternoon high temperatures
will settle in the lower 90s. Thus, heat index values will fall
below the advisory criteria of 105 degrees. Otherwise, based on
frontal timing, some areas across northeast Texas and southwest
Arkansas will experience heat index values between 105 to 110
degrees ahead of the front with conditions improving through the
afternoon as cooler and drier air moves across these areas. Thus,
a Heat Advisory remains in effect for these areas.

Overnight low temperatures will range from the mid 60s across
southeast Oklahoma to the mid 70s across deep east Texas and north
Louisiana.

Otherwise, stable conditions expected on Tuesday with afternoon
highs in the mid 80s across the I-30 to corridor to near 100
degrees across deep east Texas. /05/

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 103 AM CDT Mon Aug 14 2023

A very noticeable cooler post-frontal airmass will be in place over
the area on Tuesday night/Wednesday morning, as sfc high pressure
settles over the region. Overnight lows will fall into the low to
mid 60s areawide, with dewpoints in the upper 50s/lower 60s. In
addition to the cooler temps, the lower dewpoints will make it feel
less humid as well. By Wednesday, upper ridging will re-develop
across the Rockies. With the ridge west of us, and a deep longwave
trough over the eastern CONUS, expect NNWrly flow aloft over the
area, which will keep the cooler and less humid airmass in place.
Afternoon highs will range from the mid to upper 80s across SE
Oklahoma/SW Arkansas, to mid to upper 90s across Deep East Texas and
adjacent Central Louisiana.

Expect another night of lows in the 60s Wed night/Thu Morning, but
this cooler spell will quickly come to an end. Southerly winds will
return, as the sfc departs. At the same time, the upper ridge over
the Rockies will build eastward across the Southern Plains and into
our area. Heat headlines could return by Thursday afternoon, as
afternoon temps will return into the upper 90s to lower 100s across
most of our East Texas and Louisiana zones, with mid to upper 90s in
SE Oklahoma/SW Arkansas. The upper ridge continues to build into the
region Friday, with upper 90s to lower triple digit readings
expected areawide. Although the heat is expected to continue into
next weekend, there is also a chance for some precip to return to
portions of the area, as the center of the upper ridge moves north
of the region into the Midwest. This set-up would allow for weak,
westward moving disturbances to develop across the Gulf of Mexico.
The associated seabreeze convection could move inland during the
afternoon hours, possibly pushing northward into portions of our
Deep East Texas and North & Central Louisiana zones. This would
bring relief from the afternoon heat and much needed rain to ease
dry conditions. /20/

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Mon Aug 14 2023

Winds today will mainly be southwest and west today ahead of a
cold front moving south through the I-30 corridor this afternoon.
Some scattered cu based at 5 to 6 kft should pop up late this
afternoon into this evening around TXK/MLU/ELD/TYR/GGG along and
ahead of this cold front. Isolated showers and storms in this
vicinity are anticipated, but at this point the probability of
impact at any particular TAF site is too low to include any
mention of in the TAF - although we will monitor trends and update
quickly if necessary. Some minor chance at storms could linger
late tonight at ELD/MLU, although clouds and rain chances should
be dropping off quickly at other sites. All VFR conditions are
anticipated in this 24 hours period as long as the low probability
of direct impact from a thunderstorm does not happen at any TAF
site. Expect winds to turn to the northwest and north at 6 to 12
kts as the cold front moves through late this afternoon (in the
north) to late this evening (in the south). Winds tomorrow will
then be from the north through northeast and in the same wind
speed range. /50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 105  75  94  69 /  10  10  10   0
MLU 104  75  93  65 /  10  20  10   0
DEQ  93  66  86  62 /  10  10   0   0
TXK 100  70  89  64 /  10  10   0   0
ELD  99  69  85  62 /  10  10   0   0
TYR 104  74  96  67 /  20  10  10   0
GGG 105  74  95  67 /  20  20  10   0
LFK 106  77 100  69 /  10  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ059>061-070.

     Excessive Heat Warning until 8 PM CDT this evening for
     ARZ071>073.

LA...Excessive Heat Warning until 8 PM CDT this evening for
     LAZ001>006-010>014-017>022.

OK...None.
TX...Heat Advisory until 8 PM CDT this evening for TXZ097-108-109-124.

     Excessive Heat Warning until 8 PM CDT this evening for
     TXZ110>112-125-126-136>138-149>153-165>167.

&&

SHORT TERM...05
LONG TERM....20
AVIATION...50
Hazardous weather outlook, Aug 14, 3:48 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
448 AM CDT Mon Aug 14 2023

ARZ050-051-OKZ077-TXZ096-150100-
Sevier-Howard-McCurtain-Red River-
448 AM CDT Mon Aug 14 2023

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Slightly cooler temperatures can be expected today, as a cool front
moves into the region. However, daytime highs will still climb into
the low to mid 90s ahead of the front, with peak heat index values
ranging from 100 to 104 degrees. Cooler and less humid conditions
will move into the region tonight in wake of the front, with lows in
the mid 60s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cooler temperatures and noticeably less humid conditions can be
expected on Tuesday and Wednesday behind the front. Otherwise,
temperatures to again climb into the upper 90s to triple digits late
in the work week and through next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ059>061-070-TXZ097-108-109-124-150100-
Little River-Hempstead-Nevada-Miller-Bowie-Franklin-Titus-Wood-
448 AM CDT Mon Aug 14 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
northeast Texas.

.DAY ONE...Today and tonight.

Very hot conditions are expected today as daytime high temperatures
will range from the mid 90s to near 100 degrees. Combined with the
humidity, this will result in afternoon peak heat index values
between 105 to 109 degrees. Therefore, a Heat Advisory is in effect.
A cool front will move across the region late this afternoon,
bringing cooler and less humid conditions tonight. Overnight lows
will fall into the mid to upper 60s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cooler temperatures and noticeably less humid conditions can be
expected on Tuesday and Wednesday behind the front. Otherwise,
temperatures to again climb into the upper 90s to triple digits late
in the work week and through next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ071>073-LAZ001>006-010>014-017>022-TXZ110>112-125-126-136>138-
149>153-165>167-150100-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Camp-Morris-Cass-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
448 AM CDT Mon Aug 14 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Dangerously hot conditions are expected as daytime high temperatures
will climb into the triple digits. Combined with the humidity, this
will result in afternoon peak heat index values of 110 degrees or
greater. Therefore, an Excessive Heat Warning is in effect. A cool front
will move across the region late this afternoon into the early evening
hours, bringing a slight chance of isolated showers and thunderstorms.
Slightly cooler and less humid conditions will move into the area
tonight in wake of the front. Overnight lows will fall into the low
to mid 70s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cooler temperatures and noticeably less humid conditions can be
expected on Tuesday and Wednesday behind the front. Otherwise,
temperatures to again climb into the upper 90s to triple digits late
in the work week and through next weekend. Can't rule out some
isolated to scattered afternoon showers and thunderstorms over the
upcoming weekend in association with increased seabreeze activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sabine

When
August 14, 1:15 PM CST to 8:00 PM CST
Where
Sabine forecast zone
Reported by
Broadcast Media
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138377.